Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 106, NWS Topeka, KS

June 28, 2003Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 28, 2003, 6:14 AM CDT for Dickinson County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 6:14 AM CDT (11:14 UTC)
Expired
Jun 28, 2003, 6:45 AM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1851 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 281114
SVRTOP
KSC041-281145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
613 AM CDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DICKINSON COUNTY IN CENTRAL KANSAS

* UNTIL 645 AM CDT

* AT 608 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF ENTERPRISE...OR ABOUT 4
  MILES NORTHEAST OF ABILENE...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  CHAPMAN

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3904 9716 3886 9718 3883 9691 3895 9696
          3903 9696

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:43 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 28, 3:43 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
343 AM CDT SAT JUN 28 2003

PRECIPITATION/HEAVY RAIN CHANCES IN NORTHWEST FLOW MAIN CONCERN
THROUGH THE WEEKEND...THEN HOW WARM TO GO WITH TEMPERATURES MID TO
LATE WEEK.

SHORTWAVE MOVING THROUGH NORTHERN PLAINS IN NORTHWEST FLOW IS
PUSHING FRONT SLOWLY SOUTH ACROSS NEBRASKA THIS MORNING. WIND
PROFILERS SHOWING 30-45 KT SWRLY LLJ ACROSS KS...HELPING TO FIRE
THUNDERSTORMS ALONG AND AHEAD OF FRONT. FRONT INDICATED TO SAG INTO
NORTHERN PART OF CWA WHERE IT WILL GO NEARLY STATIONARY THROUGH
AFTERNOON INTO EVENING HOURS PER MODELS. WITH ONGOING TSTMS...WILL
GO WITH SCATTERED TRW- FOR NORTHERN PART OF CWA FOR THIS MORNING AND
KEEP 20 PERCENT POPS/SLIGHT CHANCE FOR SOUTHERN CWA. DUE TO MORE
CLOUDS AND SHOWERS...EXPECT TEMPERATURES ACROSS NORTHERN PART OF CWA
TO BE A FEW DEGREES COOLER THAN YESTERDAY...HOLDING IN THE UPPER 80S
WHILE MAY STILL BE AROUND OR SLIGHTLY ABOVE 90 SOUTH OF INTERSTATE
70.

MODELS INDICATING MAIN EVENT TO TAKE PLACE LATE TONIGHT AND SUNDAY.
AREA WILL BE UNDER RIGHT REAR OF UPPER JET...GENERATING CONSIDER
VERTICAL MOTION. MAY BE SOME CONVECTIVE FEED BACK PROBLEMS IN THE
GFS...BUT WITH BOTH ETA AND GFS FAIRLY SIMILAR IN SPITTING OUT
SIGNIFICANT QPF...DONT FEEL LIKE CAN IGNORE AND WILL GO WITH LIKELY
POPS FOR NORTH CENTRAL LATE TONIGHT/SUNDAY MORNING AND MENTION
HEAVY RAIN POSSIBILITY..JUST WHAT WE DONT NEED IN REPUBLIC COUNTY
RIGHT NOW AFTER THE HEAVY RAIN EVENT OF LAST SUNDAY NIGHT. WILL
TAPER POPS OFF SLIGHTLY FARTHER EAST...IN THE 30-50 PERCENT RANGE
FOR LATE SATURDAY NIGHT AND SUNDAY. WITH ALL CLOUDS AND LIKELY
RAIN...WILL GO WITH HIGHS IN THE LOWER 80S NORTH CENTRAL TO MIDDLE
80S EAST CENTRAL SUNDAY.

WILL HOLD ONTO 20 TO 40 PERCENT POPS ACROSS ENTIRE AREA FOR SUNDAY
NIGHT...THEN CONFINE SLIGHT CHANCE POPS TO SOUTHEASTERN HALF OF CWA
FOR MONDAY. WITH NORTHEAST WINDS AND TIME SECTIONS INDICATING MAY
SEE BROKEN STRATOCU DECK ACROSS MUCH OF AREA MONDAY...WILL GO WITH
HIGHS TO THE LOWER AND MIDDLE 80S ACROSS CWA.

TUESDAY AND ON THROUGH THE FOURTH OF JULY FINALLY LOOKING DRY AND
GRADUALLY WARMER EACH DAY AS UPPER RIDGE BUILDS OVER AREA. GOING
WITH HIGHS IN THE UPPER 80S TO LOWER 90S FOR TUESDAY...THEN IN THE
LOWER TO MIDDLE 90S WEDNESDAY THROUGH FRIDAY...COULD SEE SOME
READING IN THE UPPER 90S BY FRIDAY IN NORTH CENTRAL KANSAS.

.TOP...NONE

38
Hazardous weather outlook, Jun 28, 5:05 AM CDT, 1 hour 9 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
505 AM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...
AND BECOME MORE NUMEROUS TONIGHT. SEVERE THUNDERSTORMS...PRODUCING
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL...WILL BE
POSSIBLE FROM MID AFTERNOON INTO THE EVENING HOURS OVER THE ENTIRE
AREA. THEN LATE IN THE NIGHT...THUNDERSTORMS PRODUCING HEAVY
RAINFALL WILL BE POSSIBLE ACROSS NORTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON SUNDAY. SOME OF THE
STORMS COULD BE SEVERE...AND HEAVY RAINFALL IS ALSO POSSIBLE DURING
THE MORNING ACROSS NORTH CENTRAL KANSAS.

A CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA
SUNDAY NIGHT...AND THEN OVER MAINLY EAST CENTRAL KANSAS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:41 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.